What can be done if a LAI medication becomes less effective part way through the inter-injection interval?

There are several reasons why a LAI medication might have diminished efficacy through the inter-injection interval.

  • Most commonly it could be either because the symptoms of the condition for which the LAI is prescribed become more prominent and require an increase in the medication dose (initial under-dosing).
  • Alternatively, this could be because the medication plasma levels fall below therapeutic dose days to weeks before the next scheduling injection (breakthrough symptoms).
  • See also this tip on Therapeutic Drug Monitoring for more detailed information.

The decrease in medication plasma levels could be seen more commonly earlier in treatment with LAI medications before the medication plasma levels have achieved steady state.

  • It may take four to five subsequent administrations of a LAI medication to minimize the difference between the peak plasma concentration of a drug after administration and the lowest concentration that a drug reaches before the next dose is administered.
  • Additionally, interactions with other medications or smoking can impact the speed of elimination of a LAI medication. Typically, the effects of other medications on the LAI plasma concentrations are evident if those medications are prescribed for longer than two weeks.
  • Another factor to consider is whether the patient who is administered a LAI medication is an ultra-rapid metabolizer, meaning that the patient is genetically predisposed to process and eliminate certain medications (metabolized through certain hepatic enzymes) faster than typically seen in general population.

In an event when a patient experiences worsening symptoms while in treatment with a LAI medication, clinicians should consider a thorough assessment of factors that could contribute to worsening of symptoms.

  • This assessment should include review of patient’s use of other medications and substances, and any other factors that could contribute to an exacerbation of symptoms (psychosocial stressors, sleep deprivation, co-morbid medical conditions, etc.).
  • Additionally, clinicians should consider measuring medication plasma levels. Plasma levels for LAI medications should be measured just before the next injection. See this SMI Adviser tip for more information on therapeutic drug monitoring.

As clinically indicated, the clinicians should consider maximizing the dose of the LAI medication to address patient symptoms. If increasing the dose of the medication fails to address the breakthrough symptoms before the next scheduled injection, or if the increased dose leads to a development of adverse reactions, the clinician can consider using the same or lower dose with shorter inter-injection intervals (using clinical judgment, noting that it is off-label), or supplementing the LAI medication with an oral medication during the last few days before the next scheduled injection.

If a patient is an ultra-rapid metabolizer or is unable to achieve adequate symptom response in spite of aforementioned interventions, a different medication, including a different LAI medication should be considered.

If you would like more information on this topic, or would like to provide any feedback, please send us a message using our consultation system: www.smiadviser.org/submit-consult. Be sure to let us know about which tip you are writing. We would love to hear from you, and the consultation system is free to use and confidential. Thank you!
  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X